Vermont, 2022

Winter Storm in Vermont, December 15 to 17, 2022

December 15 to 17, 2022 · NWS ALY · 3 events in 3 counties and zones

A high-impact, long-duration winter storm affected the region from December 15-17, 2022. This was an elevation-dependent storm with heavy snowfall for the higher elevations and a mix of rain and snow in the valleys.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A high-impact, long-duration winter storm affected the region from December 15-17, 2022. This was an elevation-dependent storm with heavy snowfall for the higher elevations and a mix of rain and snow in the valleys. Snowfall totals of 10-24 inches were common across the region.

This was a heavy, wet snow and the weight of the snow caused downed trees and power lines resulting in scattered power outages. A chain-up law was ordered for a portion of Vermont Route 9.

Key Impacts: Travel Delays, Tree Damage, Power Outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 15, 6:10 PM EST, 50 minutes earlier.

Area forecast discussion, Dec 15, 6:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
610 PM EST Thu Dec 15 2022

.SYNOPSIS...
A coastal low will approach from the Delmarva Region
tonight bringing wet snow to the most of the region with rain mixing
with snow from Albany south and east especially in the Hudson River
Valley. The snow will be heavy at times north and west of the
Capital Region and over the higher terrain tonight into tomorrow
morning. The coastal low will move near eastern Long Island by
Friday afternoon, and then move east of Cape Cod by Saturday morning
into the afternoon with the snow tapering off. Rain will mix with
snow in parts of the Hudson River Valley and south of the Mass Pike
on Friday before changing back to snow.  It will be cold in the wake
of the system for the upcoming weekend with lake effect snow for the
western Adirondacks.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
     Eastern Albany and southern Washington County were added to
the Winter Storm Warning until 10 am EST Saturday that includes
the southern Adirondacks, Lake George Saratoga
Region, northern Capital Region, Mohawk Valley,
Helderbergs, Schoharie Valley and the eastern Catskills...

     Eastern Columbia County was added to the Winter Storm
Warning from 7 pm tonight to 10 am EST Saturday for southern
VT, the Berkshires, northern Litchfield County CT and the
northern Taconics of NY...

     Eastern Dutchess County in the southern Taconics was added to
the advisory that includes eastern Ulster, eastern Greene and
western Rensselaer Counties that is in effect until 7 am EST
Saturday...

Leading edge of snow is hitting a wall of drier air but the
drier air is retreating. NY Mesonet obs and some reports in
central NY suggest up to an inch of snow in a few hours, perhaps
a little more in higher peaks. Snow should begin in the Capital
Region by 7 PM and the Lake George Saratoga Region to Berkshires
between 7 PM and 9 PM. Southern VT will see the snow after that.
Again, dustings to around an inch through this evening and maybe
2 inches in higher peaks of the eastern Catskills. Some rain
mixing in through parts of the Mid Hudson Valley. Temperatures
should hold steady in many areas through the evening or drop a
degree or two where precipitation is heaviest and wet bulb
processes occur. Just minor adjustments to temperatures and
timing of snow through tonight.

PREVIOUS DISCUSSION:
A narrow 500 hPa ridge continues to shift east of New England
with a coastal low pressure system on the eastern flank of the
broad longwave trough over the eastern CONUS with a
closed/cutoff mid and upper low over the Upper Midwest and
western Great Lakes Region early tonight. The primary low
pressure system to this Miller Type B system remains occluded
over southern MN/southwest WI. The area of upper level
diffluence aloft ahead of the secondary coastal low tracking
northeast from the NC/VA coastal border had over running pcpn
developing south and west of the Capital Region.

The coastal low will continue to deepen and intensify as it
moves northeast tonight. The cyclone will be near the left front
quadrant or cyclonic exit region of the H250 jet streak of 125
kts over the Mid Atlantic States overnight, and the poleward jet
entrance region of the oceanic blocking low will be moving down
stream. The isentropic lift will be increasing on the 285K/290K
surfaces with the better upper level dynamics overnight.
Divergence enhances aloft in advance of the jet streak. High
pressure remains anchored near northern Quebec funneling cold
air southward. The H850 LLJ from the east to southeast will
increase to 35 to 50 kts advecting in plenty of Gulf and
Atlantic moisture. PWATS will run +1 to +2 STDEVs above normal
based on the NAEFS and -u wind anomalies /easterlies/ will be 2
to 4 STDEVS above normal. The east/southeast flow will cause
some downsloping issues for the Hudson River Valley tonight, but
will provide strong upslope conditions along the eastern slopes
of the western New England higher terrain, southern Adirondacks
and eastern Catskills. A burst of snow is possible even in the
Hudson River Valley due to the wet bulb and dynamic cooling. The
latest 12Z HREFs do show very high probabilities of 1"/hr rates
for the higher terrain of the eastern Catskills, and
eastern/southern Adirondacks, Berkshires, and southern Greens.
This storm will have a big elevation dependency and sharp
gradients in the snowfall are possible.

Initially, some indications are for a possible laterally
translating snow band per the CSTAR research late tonight. The
soundings are isothermal and we are expecting mainly a snow and
a rain/snow mix with this storm. We went towards the colder 10
percent side of the NBM guidance for temps. BUFKIT profiles
continue to show good dendritic growth/pcpn efficiency
especially from Albany north and west with the strong
omega/upward vertical motion. The low to mid level FGEN also
increases in the 850-700 hPa layer on the NAM/GFS from the I-90
corridor south and east between 06Z-12Z. Snow to liquid ratios
will be in the 6-10:1 range, so we are expecting a heavy wet
snow. Snowfall amounts in the Hudson River Valley may only range
from 1-4" by daybreak FRI, but over the higher terrain 6-12"
and the west-central Mohawk Valley is possible with some
amounts over a foot in the high peaks of the eastern Catskills
and the eastern Adirondacks and southern Greens. Portions of the
Litchfield Hills may have 3-6", as well as the northern Capital
Region. Some impacts are likely with the morning commute. Rain
is expected to mix with snow and possibly change over to all
rain in the mid Hudson River Valley and even the eastern Capital
Region due to the down sloping winds from the east to southeast
at 10-20 mph with some gusts 25-40 mph over the southern
Greens, Berkshires and Taconics.

Lows will be in the upper 20s to lower 30s from wet bulb
cooling and temps will steady or rise in the moderate to heavy
pcpn event for some locations.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A High Impact Winter Storm continues Friday into Saturday
morning with the headlines remaining in place for most of
eastern NY and western New England.

Tomorrow...the heavy wet snow continues as the coastal low moves
northeast from southern NJ to near eastern Long Island by the
late afternoon. A dry slot to system coupled with the
downsloping may curtail the pcpn in the Hudson River Valley
allowing the thermal profiles for rain briefly especially south
and east of Albany. However, strong QG lift will continue
north/northwest to the deepening cyclone for periods of wet
hvy snow to continue west of the Hudson River Valley and over
the northern Berkshires, and southern Green's. The upslope flow
will shift to the east to northeast with the wave reaching
eastern Long Island. Snowfall rates an inch or two an hour will
continue continue for portions the southern Adirondacks, Mohawk
Valley, eastern Catskills and southern Greens. The precipitation
should turn back over to snow the Hudson River Valley as we
enter the deformation zone to the coastal wave late in the day
into the early evening. The 3-km NAM and HRRR shows potential
intersection with the DGZ once again as it lowers in height
based on the BUFKIT profiles.Heavy wet snow will continue over
the higher terrain. Sharp snowfall accum gradients will persist
in eastern Albany County and this is why it was upgraded to a
warning. We have to monitor western Rensselaer where we have a
and advisory. Southern Washington County should turn back over
to snow late in the day and this is why we increased the snow
amounts to 5-9 inches through the overnight period. Some
locations in the higher terrain may approach 15-20 inches
before nightfall. Highs will only be in the upper 20s to lower
mid 30s over the hills and mtns, and mid and upper 30s in the
valley areas.

Fri night...The coastal low deepens and intensifies to around
990 hPa as it approaches Cape Cod and moves east to northeast of
the Gulf of Maine. The forecast area will be in the mid and
upper level deformation zone and most, if not all the pcpn will
change back over to snow. Widespread snow accums are possible.
The snow should continue to pile up over the higher terrain, and
this is where the Taconics could see heavy snow. We were not
confident western Dutchess county would reach advisory levels or
southern Litchfield County where we have only 1-3 or 1-4". Snow
rates may exceed three quarters of an inch to an inch an hour
at times again. Some locations in the eastern Catskills,
southern Adirondacks, and southern Greens, and northern
Berkshires could end up to 18-30". Some downed tree limbs or
power outages may occur with the heaviest wet snow. Locations in
the western- central Mohawk valley 10-20" and portions of the
Lake George Region, and the northern Capital Region 7-15" or
8-16". Albany is tricky but a storm total 5-9" is possible with
greater totals to the west. We will have to monitor if a
pivoting snow band forms near western New England, as the H700
low closes off. Stay tuned to updates with this challenging
storm system., Lows fall back into the 20s to lower 30s with the
winds increasing from the west to northwest. Total storm liquid
equivalent will range from 1.25-2.50" with this event.

Saturday-Saturday Night...Lingering west-northwest upslope
snowfall may persist over the western Adirondacks, and southern
Greens early Saturday morning for some light snow accumulations.
The next issue will be lake effect snowfall developing downwind
of Lake Ontario Saturday afternoon into Saturday night. Some
light to moderate snow accums will be possible for the western
Adirondacks, otherwise it will be cold and mainly dry across
most of the forecast area. We may need headlines for the western
Adirondacks for the lake effect later depending on the inland
event of the banding and amounts. Highs Saturday will run below
a little below normal with mid and upper 30s in the lower
elevations and upper 20s to lower 30s over the mtns. Lows Sat
night in the teens and lower 20s.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Following our Friday - Saturday winter storm, expect a long duration
lake effect snow event for the western Adirondacks with some upslope
snow showers for southern VT and the northern Taconics Sunday
through Monday. In fact, a multi-lake connection may develop
resulting in enhanced banding and snowfall rates Sunday night into
Monday. After a brief dry break on Tuesday, an arctic boundary may
lead snow showers or even snow squalls on Wednesday. Read on for
details.

The main highlight of the Sunday to Monday period will be lake
effect snow showers the will develop downstream of Lake Ontario.
This will occur in response to the closed parent cyclone from the
Upper Midwest tracking eastward over the Great Lakes which results
in persistent cold air advection over the lake. Initial west-
southwesterly flow will direct the lake effect band over northern
Herkimer County early on Sunday but as the parent cyclone weakens
and broadens, flow should back to the west and enhance the cold air
advection over the long fetch of the lake. This will enhance the
lake effect banding and help direct the band further inland and more
into central Herkimer County. Westerly flow continues into Sunday
night and even shifts to the west-northwest as the parent cyclone
tracks into the North Country. Guidance suggests this wind regime
may invoke a multi-lake connection as the west-northwest flow and
cold air advection tracks over the Georgian Bay and Lake Ontario.
This would again enhance snowfall rates and the intensity of the
lake effect band. Additional shortwaves could rotate around the
parent cyclone heading into Monday which could lead to a wind shift
to the northwest and therefore redirect the lake effect band further
south, approaching the Mohawk Valley by Monday evening.

High pressure finally builds into the Northeast by Tuesday which
should provide enough subsidence to end the lake effect snow. Expect
dry conditions for the entire area Tuesday before an arctic cold
front tracks eastward into our region on Wednesday. The sharp
thermal gradient and influx of arctic air combined with increasing
vorticity advection from the incoming shortwave could lead to snow
showers or even snow squalls. We will keep an eye on the potential
for snow squalls and message accordingly if confidence increases.

Temperatures this weekend and into early next week will be
seasonably chilly with daytime highs in the low to mid 30s with
overnight lows in the teens and 20s.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...A low stratus and high cirrus deck are moving
into the forecast area ahead of an incoming winter storm. As of this
update, KGFL/KALB remain VFR while KPSF/KPOU have already dropped
into the MVFR category with BKN ceilings between 1800-2600 ft.
Within the next couple of hours, KGFL/KALB are expected to also fall
within the MVFR category before all terminals take the fall later to
IFR and even LIFR.

The incoming storm system is expected to bring widespread
precipitation to the region in forms of both rain and snow. While
there is still some uncertainty surrounding precip type and timing
of transitions, the 18z TAF forecast was formed taking into
consideration multiple short-range guidance tools in order to best
represent the events over the next 24 hour period. It is likely that
precipitation could briefly start out as rain before the system's
cold air allows snow to take over. KPOU is the only site likely to
have a prolonged period of -SNRA. It is at this warmer site that
rain is expected to be the main precip type throughout the duration
of this TAF cycle through 18z tomorrow. Elsewhere, snow will be the
main form of precip. Snow will begi at KALB first followed by KPSF
and then KGFL. Precip will last through the 18z TAF period after
initiation occurs at all sites after 06z.

Winds throughout this period will be fair, ranging at their maximum
from 9-12 kt. KPSF is expected to have a decent gust of up to 17 kt.
Low level wind shear is a possibility at KPSF from 05z onward with
winds aloft reaching near 40 kt.

Outlook...

Friday Night: High Operational Impact. Definite SN.
Saturday: Moderate Operational Impact. Chance of SHSN.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Breezy. Slight Chance of SHSN.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 10 AM EST Saturday for CTZ001.
NY...Winter Storm Warning until 10 AM EST Saturday for NYZ054-061.
     Winter Storm Warning until 10 AM EST Saturday for NYZ032-033-
     038>043-047>052-058-063-082>084.
     Winter Weather Advisory until 7 AM EST Saturday for NYZ053-059-
     060-064-066.
MA...Winter Storm Warning until 10 AM EST Saturday for MAZ001-025.
VT...Winter Storm Warning until 10 AM EST Saturday for VTZ013>015.

&&

SYNOPSIS...Wasula
NEAR TERM...NAS/Wasula
SHORT TERM...Wasula
LONG TERM...Speciale
AVIATION...Speciale
Hazardous weather outlook, Dec 15, 5:18 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
518 PM EST Thu Dec 15 2022

NYZ053-059-060-064-066-161100-
Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster-
Eastern Dutchess-
518 PM EST Thu Dec 15 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

CTZ001-MAZ001-025-NYZ054-061-VTZ013>015-161100-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
Eastern Rensselaer-Eastern Columbia-Bennington-Western Windham-
Eastern Windham-
518 PM EST Thu Dec 15 2022

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ032-033-038>043-047>052-058-063-082>084-161100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Greene-Western Ulster-
Northern Fulton-Southeast Warren-Southern Washington-
518 PM EST Thu Dec 15 2022

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST SATURDAY...

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

In addition, lake effect snow may impact parts of the western
Adirondacks for later this weekend into early next week with locally
moderate to heavy accumulation possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

CTZ013-NYZ065-161100-
Southern Litchfield-Western Dutchess-
518 PM EST Thu Dec 15 2022

This Hazardous Weather Outlook is for northwestern Connecticut and
east central New York.

.DAY ONE...Tonight.

A coastal storm will bring some snow to the region tonight before
mixing with rain by daybreak Friday. Up to a slushy inch is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A coastal storm will continue impacting the region for Friday into
Saturday morning with a mix of rain and snow. Additional light snow
accumulation is possible. If more moderate amounts are expected, a
Winter Weather Advisory will be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Bennington

When
December 15, 7:00 PM EST to December 17, 10:00 AM EST
Where
Bennington forecast zone
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Storm, Western Windham

When
December 15, 7:00 PM EST to December 17, 10:00 AM EST
Where
Western Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Winter Storm, Eastern Windham

When
December 15, 7:00 PM EST to December 17, 10:00 AM EST
Where
Eastern Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070588, 1070589, 1070590.